From Galloway, Ohio, USA:
I have type 2 diabetes, high blood pressure, and elevated cholesterol. In addition, I have cataracts, both knees are scheduled to be replaced, and I am having foot surgery in two weeks for 4 separate things. I am in great pain with the knees and feet and my sugar is crazy. Could the pain be the problem? I have increased my medications (Glucotrol and Glucophage). Should I keep this time or change? What can I expect with my sugar during the Roux Y Bypass? How often will I need to test before and after?
Blood sugars usually worsen with the surgery. Currently, you are on Glucotrol [a pill for Type 2 diabetes] and Glucophage [metformin]. If you are not having good control, you need to speak to your physician about using insulin. It is also of benefit to have your sugars in good control surrounding surgery to allow for good wound healing and the prevention of infection. Pain can worsen glucose levels, especially if severe.
Additional comments from Dr. Bill Quick:It is recommended that Glucophage be discontinued several days before scheduled major surgery, to avoid any risk of developing lactic acidosis. As such, you and your physician ought to work out a plan to control your diabetes during the surgery and the post-operative period, probably with insulin. By the way, if insulin is initiated under these circumstances, it might well be possible to discontinue it post-op, especially if you are then in less pain and able to be more active.
Original posting 8 Jun 2002
Posted to Surgery
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.